Texas, 2014

Flash Flooding in Texas, June 19 to 20, 2014

June 19 to 20, 2014 · NWS EWX · 6 events in 3 counties and zones

An upper level low over northern Mexico caused a mesoscale convective vortex that moved up the Rio Grande valley and produced very heavy rain across western parts of South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low over northern Mexico caused a mesoscale convective vortex that moved up the Rio Grande valley and produced very heavy rain across western parts of South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 19, 5:52 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 19, 5:52 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 PM CDT THU JUN 19 2014

.AVIATION...
/00Z TAFS/
A MID LEVEL DISTURBANCE MOVING NORTHWEST ACROSS THE NORTHEAST
MEXICAN MOUNTAINS IS GENERATING MODERATE TO HEAVY SHOWERS AND
STRONG THUNDERSTORMS JUST SOUTH OF KDRT. THESE STORMS WILL
CONTINUE TO PUSH TO THE NORTH WITHIN THE NEXT FEW HOURS AND AFFECT
KDRT WITH HEAVY RAIN...LIGHTNING STRIKES AND THUNDERSTORM WIND
GUSTS UP TO 35 KNOTS. THIS ACTIVITY WILL CONTINUE THROUGH LATE
TONIGHT WITH STORMS INTENSITY TAPERING OFF OVERNIGHT.
OTHERWISE...I-35 SITES WILL REMAIN DRY FOR THIS FORECAST CYCLE
WITH MVFR CIGS EXPECTED FROM MIDNIGHT TONIGHT TO ABOUT 16Z-17Z
FRIDAY. VFR CONDITIONS ARE ANTICIPATED FOR AREA TERMINALS FRIDAY
AFTERNOON AFTER 17Z WITH SURFACE SOUTHEAST WINDS OF 9 TO 13 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT THU JUN 19 2014/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A WEAK LOW NEAR THE MEXICAN
BORDER. THIS FEATURE WAS DETACHED FROM THE MAIN MID-LATITUDE FLOW
WHICH HAS A TROUGH EXTENDING FROM THE CENTRAL ROCKIES TO THE BAJA
PENINSULA. THE SURFACE PATTERN REMAINS ESSENTIALLY UNCHANGED WITH
WINDS FROM THE SOUTH TO SOUTHEAST AND DEW POINTS IN THE UPPER 60S
TO MIDDLE 70S. THE OVERNIGHT MCV STILL HAS LIFE AND IS DRIFTING
TOWARD THE NORTH OVER THE RIO GRANDE PLAINS. SHORT RANGE FORECAST
MODELS SHOW REDEVELOPMENT OF THIS FEATURE THIS EVENING. FORECAST
PW IS ABOVE TWO INCHES ACROSS THE RIO GRANDE PLAINS...SO LOCALLY
HEAVY RAIN IS POSSIBLE AGAIN WITH ANY STORMS TONIGHT. RAINFALL
TOTALS OF ONE TO THREE INCHES AND LOCALIZED FLOODING ARE POSSIBLE
OVER THE NEXT 24 HOURS IN THIS AREA. THE UPPER LOW WILL SLOWLY
FILL DURING THIS PERIOD AND POPS WILL SHRINK TO THE WEST.

LONG TERM (SATURDAY THROUGH THURSDAY)...
SLIGHT CHANCES FOR CONVECTION WILL LINGER ACROSS THE WESTERN PART
OF THE CWA SATURDAY AND THE UPPER LOW CONTINUES TO FILL. BY SUNDAY
THE SUBTROPICAL RIDGE WILL NOSE IN FROM THE WEST AND END RAIN
CHANCES FOR THE BEGINNING OF NEXT WEEK. THE LOW LEVELS WILL REMAIN
PRETTY MUCH UNCHANGED. TEMPERATURES WILL WARM SLIGHTLY...BUT WILL
BE WITHIN A FEW DEGREES OF NORMAL. BY TUESDAY LOW LEVEL FLOW WILL
BE SUFFICIENT TO BRING A CHANCE FOR SEABREEZE SHOWERS AND
THUNDERSTORMS TO THE COASTAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  93  74  92  74 /  10  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  74  93  73  93  72 /  10  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     74  93  74  93  73 /  20  10  10  10  10
BURNET MUNI AIRPORT            72  89  71  90  71 /  20  10  10  10  10
DEL RIO INTL AIRPORT           75  91  76  94  76 /  50  40  30  20  20
GEORGETOWN MUNI AIRPORT        74  92  73  92  73 /  10  10  10  10  10
HONDO MUNI AIRPORT             73  92  74  94  73 /  40  20  20  10  20
SAN MARCOS MUNI AIRPORT        74  93  74  92  73 /  20  10  10  10  10
LA GRANGE - FAYETTE REGIONAL   76  93  75  93  75 /  10  20  -   10  10
SAN ANTONIO INTL AIRPORT       76  92  75  93  74 /  30  10  10  10  20
STINSON MUNI AIRPORT           76  93  76  94  75 /  30  20  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...76
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Jun 19, 5:19 AM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 AM CDT THU JUN 19 2014

TXZ171>173-183>194-202>209-217>225-228-201130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
619 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS TO PRODUCE MODERATE TO HEAVY RAINFALL.
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. BEST CHANCES WILL BE ACROSS THE RIO
GRANDE PLAINS, ESPECIALLY DIMMIT AND SOUTHERN MAVERICK COUNTIES
WHERE RAIN HAS FALLEN MUCH OF WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WEAK UPPER LEVEL LOW PRESSURE TROUGH TO REMAIN OVER NORTHERN
MEXICO THROUGH AT LEAST FRIDAY MAINTAINING A CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT. AREAS WEST OF I 35, ESPECIALLY THE RIO
GRANDE PLAINS WILL CONTINUE TO SEE A LOW CHANCE OF LOCALIZED
HEAVY RAIN WITH NUISANCE STREET AND LOW LYING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Maverick

When
June 19, 6:26 PM CST to 9:30 PM CST
Where
Maverick County, Quemado to 2.61 mi SW of Normandy
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
28.950, -100.630

Thunderstorms produced heavy rain that caused flash flooding in and around Quemado. Houses were flooded in Quemado and FM 1908 east of the town was closed due to flooding. In the Quemado area, 1 house had major damage while 35 others reported minor damage. Similar numbers were reported around the Elm Creek area. The State of Texas reported that over 60 tons of debris was removed out of the Quemado and Elm Creek subdivisions. Some roads remained closed for days while repairs were made. Total estimates of loss are over 1 million dollars with regards to home and road repair, along with debris removal efforts.

Flash Flood, Kinney

When
June 19, 11:45 PM CST to June 20, 3:00 AM CST
Where
Kinney County, 14.33 mi E of Brackettville to 14.06 mi NW of Brackettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.349, -100.184

Thunderstorms produced heavy rain that caused flash flooding closing several highways in Kinney County.

Flash Flood, Val Verde

When
June 20, 1:30 AM CST to 5:00 AM CST
Where
Val Verde County, 0.92 mi SW of (Drt)del Rio Intl Ar to 1.52 mi SSE of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.360, -100.930

Thunderstorms produced heavy rain that caused flash flooding. In Del Rio, the intersection of Industrial Blvd. and Ciengas Rd. was closed as was the intersection of Farley and Las Vacas Sts. The Del Rio International Airport reported 4.67 inches of rain during this event.

Flash Flood, Kinney

When
June 20, 3:00 AM CST to 5:00 AM CST
Where
Kinney County, 1.79 mi E of Brackettville to 1.96 mi NE of Brackettville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
29.318, -100.390

Thunderstorms produced heavy rain that caused flash flooding. Some people in Brackettville and Fort Clark were evacuated from their homes due to flooding. A CoCoRAHS observer five miles west of Brackettville reported 11.86 inches of rain.

Flash Flood, Val Verde

When
June 20, 7:00 AM CST to 9:00 AM CST
Where
Val Verde County, 3.03 mi W of (Drt)del Rio Intl Ar to 3.78 mi WSW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.362, -100.969

Vega Verde road was flooded for several hours with portions of the road underwater.

Flash Flood, Val Verde

When
June 20, 10:00 AM CST to 11:00 AM CST
Where
Val Verde County, 0.42 mi NNW of Langtry to 1.49 mi N of Langtry
Cause
Heavy Rain
Property damage
$50,000
Reported by
COOP Observer
Coordinates
29.825, -101.573

Coop Observer reported roads flooded around Langtry. Portions of the Judge Roy Bean Visitor Center sustained heavy water damage from a leaking roof after getting nearly 12 inches of rain in only a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529938, 529939, 529943, 529945, 530837, 530839.